I started tretinoin and my skin is getting irritated. What should I do?
Tretinoin can cause irritation, especially if it’s your first time using the medication or if you haven’t used it in some time. Your skin will acclimate to treatment, but it can take up to 10 weeks. Make sure you are using a small, pea-sized amount for the entire face, avoiding the skin around your eyelids and by the corners of your nose and mouth. Using a moisturizer is very important to prevent irritation from tretinoin. You should avoid other acne washes, peels, masks or other skin care treatments for now, except for the ones recommended by your provider. If your symptoms are mild, you can continue using the medication with liberal use of a moisturizer, and the irritation will resolve on its own.
If you are having more severe irritation:
- Discontinue your tretinoin treatment for 3-7 days until your irritation resolves. During this time, use a gentle cleanser followed by a gentle moisturizer applied liberally.
- After 3-7 days, you can begin applying your treatment twice a week (e.g. Mondays and Thursdays) on top of your moisturizer after cleansing and drying your skin.
- After 2 weeks, if your skin is not irritated, you can begin applying your treatment every other night.
- After 2 weeks, if your skin is not irritated, you can apply your treatment nightly as tolerated.
If you are still unable to use your medication consistently, you should submit a follow-up visit with your provider. A lower strength may be more appropriate for your skin. As a reminder, any visit costs are applied to future prescription orders.